CaltechAUTHORS
  A Caltech Library Service

Strongly Stable Networks

Jackson, Matthew O. and van den Nouweland, Anne (2002) Strongly Stable Networks. Social Science Working Paper, 1147. California Institute of Technology , Pasadena, CA. (Unpublished) https://resolver.caltech.edu/CaltechAUTHORS:20170802-140336366

[img] PDF (sswp 1147 - Nov. 2002) - Submitted Version
See Usage Policy.

339kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20170802-140336366

Abstract

We analyze the formation of networks among individuals. In particular, we examine the existence of networks that are stable against changes in links by any coalition of individuals. We show that to investigate the existence of such strongly stable networks one can restrict focus on a component-wise egalitarian allocation of value. We show that when such strongly stable networks exist they coincide with the set of efficient networks (those maximizing the total productive value). We show that the existence of strongly stable networks is equivalent to core existence in a derived cooperative game and use that result to characterize the class of value functions for which there exist strongly stable networks via a "top convexity" condition on the value function on networks. We also consider a variation on strong stability where players can make side payments, and examine situations where value functions may be non-anonymous - depending on player labels.


Item Type:Report or Paper (Working Paper)
Related URLs:
URLURL TypeDescription
http://resolver.caltech.edu/CaltechAUTHORS:20110714-141603317Related ItemPublished Version
ORCID:
AuthorORCID
Jackson, Matthew O.0000-0001-9846-4249
Additional Information:An earlier and incomplete version of this paper was entitled "Efficient and Stable Networks and their Relationship to the Core," (August 1999). This supersedes that version. We began this work during a visit of Anne van den Nouweland to Caltech in April of 1999, and we thank Caltech for its hospitality. Support of the National Science Foundation under grant SBR-9729568 is also gratefully acknowledged. Published as Jackson, M.O., & Van den Nouweland, A. (2005). Strongly stable networks. Games and Economic Behavior, 51(2), 420-444.
Group:Social Science Working Papers
Funders:
Funding AgencyGrant Number
NSFSBR-9729568
Subject Keywords:networks, network formation, efficiency, stability, strong stability, core, strong equilibrium
Series Name:Social Science Working Paper
Issue or Number:1147
Classification Code:JEL: A14, C72, C72
Record Number:CaltechAUTHORS:20170802-140336366
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20170802-140336366
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:79774
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:02 Aug 2017 21:44
Last Modified:03 Oct 2019 18:23

Repository Staff Only: item control page